According to the Mayo Clinic Staff, anaphylaxis occurs suddenly, sometimes only minutes after eating a food that causes this whole body allergic reaction.
Peanuts are one of the foods that can cause anaphylaxis, which can even result in death. This reaction can also occur if someone breathes particles of peanuts or touches surfaces that have peanut residue on them. Sometimes, only a tiny particle of peanut can cause this reaction in a person. Since there is no cure for peanut allergy, those who suffer from it must avoid peanuts in every form.
Antihistamines and Anaphylaxis
Anaphylaxis can cause a series of reactions that develop very rapidly and become serious and life-threatening. Antihistamines need to go through the body and do not become immediately effective after being taken. They are basically useless when a person is experiencing an allergic reaction as serious as anaphylaxis. This is because the person may pass out, vomit, have difficulty breathing, or have other symptoms that make swallowing medication close to impossible to do. Anaphylaxis is a condition that requires the immediate medication of a drug called epinephrine. Doctors usually prescribe an auto-injector to a person with a peanut allergy so that epinephrine can be injected into the body. This enables it to become effective almost immediately.
Common Symptoms of Early-Stage Anaphylaxis
Although anaphylaxis can progress quickly, there are some symptoms that serve as a warning that this serious reaction may develop. Some of these are nausea, vomiting, or diarrhea, skin reactions such as hives, itching, and flushed or pale skin, swelling of the face, eyes, lips, or throat, and wheezing and having trouble breathing. You may also notice that a person has a weak or rapid pulse, or he or she may feel dizzy or faint. He or she may then become unconscious. Your allergist, or your child's doctor, will give you instructions about when you should use epinephrine to stop anaphylaxis from going any further.
The Necessity of Emergency Care
Even if a person is given epinephrine with a epinephrine auto-injector, emergency follow-up care is required. As soon as you suspect that you, your child, or other family member may be having anaphylaxis, it is important to dial 911 immediately. Paramedics are able to save lives and can provide emergency treatment until the person gets to the hospital emergency room. Knowing the signs of anaphylaxis and having a prescription of epinephrine on hand that is current and not expired are the best ways to stop anaphylaxis. The main reason that an emergency room visit is necessary is because it is possible for a second episode of anaphylaxis to develop once the first episode is over.